Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the oscillation of certain third order linear differential equations

Authors: G. J. Etgen and C. D. Shih
Journal: Proc. Amer. Math. Soc. 41 (1973), 151-155
MSC: Primary 34C10
MathSciNet review: 0320433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the relationship between the concepts of oscillation, nonoscillation and disconjugacy of the general third order linear differential equation $ y''' + p(x)y'' + q(x)y' + r(x)y = 0$. Two cases are considered: (i) $ q(x)$ nonpositive and $ r(x)$ nonnegative and (ii) both $ q(x)$ and $ r(x)$ nonpositive. Sufficient conditions for the disconjugacy of the equation are presented, improving the recent work of W. J. Kim. The relationship between disconjugacy and oscillation is described in each case, and these results provide a partial answer to a question raised by J. H. Barrett.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10

Additional Information

Keywords: Third order linear differential equations, disconjugacy, oscillation of solutions
Article copyright: © Copyright 1973 American Mathematical Society